Get Help Today. (800) 516-4357

Signs & Symptoms of Tianeptine Abuse

Signs of tianeptine abuse include drowsiness, confusion, agitation, high blood pressure, and respiratory issues. Its misuse can lead to serious health problems, physical dependence, and withdrawal symptoms similar to opioids, necessitating professional treatment and support for recovery.

Struggling with Addiction? Get Help Now

Signs and symptoms of tianeptine abuse include sleepiness, agitation, nausea, confusion, high blood pressure, and respiratory depression.

Tianeptine is an antidepressant considered unsafe by the FDA, even though it is sometimes used in other countries. While it does have antidepressant properties, there is a large body of evidence noting its dangers. Tianeptine has been linked to serious harm and can cause significant dependence, with some people struggling to stop taking the substance.

What Are the Most Common Signs & Symptoms of Tianeptine Abuse?

Tianeptine is an antidepressant approved for medical use in some countries, but it has not been approved by the U.S. Food and Drug Administration. Initial reports suggested it may be safer than other tricyclic antidepressant agents and had a low potential for abuse, but the drug has since been linked to “serious harm, overdoses, [and] death.”

Broadly, this means that any use of tianeptine is arguably misuse, at least by the standards of American medicine. It seems some people engage in tianeptine misuse in an attempt to use the drug as an opioid alternative. Others may use it in an attempt to self-treat depression or similar mental health problems, which should be considered unsafe and would qualify as misuse.

Abusing tianeptine can cause a person to experience a variety of unpleasant effects, including these:

  • Drowsiness
  • Agitation
  • Confusion
  • Rapid heartbeat
  • Sweating
  • High blood pressure
  • Nausea
  • Vomiting
  • Slowed or stopped breathing
  • Coma
  • Death

Overall, the adverse effects from tianeptine use and cessation share many similarities to those that occur when using opioids and going through opioid withdrawal.

What Are the Dangers of Tianeptine?

Tianeptine use is associated with a number of dangers. The FDA doesn’t consider the drug safe enough to justify the benefits it may offer, a consideration made using a significant body of available evidence. Because of this, tianeptine shouldn’t be used. 

Some products are sold with tianeptine in them illegally, often making claims that they may treat or cure mental health issues. However, tianeptine is not safe for this purpose. It has not been shown to be especially effective for any issue compared to alternative options that the FDA considers safer.

Physically, tianeptine can cause serious cardiovascular, gastrointestinal, and respiratory problems. It can also cause physical dependence with repeated use, meaning the body adjusts to its presence and will cause a person to undergo withdrawal if they suddenly stop taking it. 

Tianeptine withdrawal symptoms are generally described as similar to those associated with opioid withdrawal, including flu-like symptoms and strong cravings for the drug. This makes relapse very likely during tianeptine detox.

Mentally, tianeptine is known to cause confusion and agitation in some users, especially when misused. 

How to Recognize Tianeptine Addiction

Addiction to tianeptine isn’t well studied, although the drug is often closely tied to opioid use. People who have struggled with opioid abuse in the past have been shown to then also struggle with tianeptine abuse. It has been demonstrated multiple times that tianeptine at least can cause significant physical dependence. 

Some signs a person may have an addiction to tianeptine or another drug include the following:

  • Significant changes to social behavior, such as becoming more isolated and paranoid
  • Spending significant time using tianeptine, recovering from its use, or working to acquire more of it 
  • Failing to meet important responsibilities, such as those related to school, work, or family
  • Difficulties stopping tianeptine use or attempting to stop and not being able to 

Tianeptine Withdrawal Symptoms

Reported withdrawal symptoms as a result of tianeptine use include the following:

  • Anxiety
  • Nausea
  • Vomiting
  • Heart problems
  • Diarrhea
  • Tremors
  • Heavy sweating

About 72% of calls to the National Poison Data System (NPDS) relating to tianeptine withdrawal involved only tianeptine, meaning this drug can lead to withdrawal when someone stops taking it or sharply reduces their intake after a period of taking it even if that individual otherwise used no other drugs. 

In rare cases, withdrawal from tianeptine has been severe enough that the individual withdrawing was hospitalized. In most cases, withdrawal from tianeptine doesn’t appear to be life-threatening.

What to Do if Someone Is Overdosing on Tianeptine

If you believe someone is overdosing on tianeptine, call 911 immediately. 

Pay attention to the individual’s breathing and heart rate. If they slow dangerously, you may need to begin performing CPR or have someone nearby perform CPR if you aren’t properly trained in how to perform it. 

Stay with the individual as you wait for help to arrive, noting their symptoms and staying on the phone with the 911 operator until medical professionals arrive.

Do not attempt any home remedies in an effort to help a person sober up. Putting them in a cold shower or forcing them to drink coffee won’t reverse the overdose and will just potentially cause further harm.

Getting Help for Addiction to Tianeptine

Tianeptine addiction is often treated similarly to opioid use disorder. Medication may be prescribed to aid the withdrawal process, but the bulk of addiction treatment will take place in therapy. Clients will identify root issues that led them to substance abuse and gain skills to resist returning to it in the future.

Building a strong support system in recovery is incredibly important. Support groups, while not a primary treatment like therapy, can provide necessary emotional support by connecting individuals struggling with similar experiences. In these meetings, the exchange of getting and giving support can bolster your standing in recovery and reduce the likelihood of relapse.

Fundamentally, the best way to get help for addiction to any substance, including tianeptine abuse, is to start talking with an addiction treatment professional about your issues. They can help you form a plan that is designed around your needs and unique situation. That plan can and should evolve, but it makes sense to develop it with the help of a professional who has trained on the topic of addiction and worked with people in similar situations.

If you’ve been struggling with tianeptine abuse, reach out for help today. A better future is around the corner.

Updated November 21, 2023
Resources
  1. Tianeptine: A Review of Its Use in Depressive Disorders. (2001). CNS Drugs.
  2. Tianeptine Products Linked to Serious Harm, Overdoses, Death. (February 2022). U.S. Food and Drug Administration.
  3. Addictive Potential of Tianeptine - The Threatening Reality. (September 2009). Georgian Medical News.
  4. Signs and Symptoms of Addiction. Psychology Today.
  5. Tianeptine. (January 2023). Drug Enforcement Administration.
  6. When an Obscurity Becomes a Trend: Social-Media Descriptions of Tianeptine Use and Associated Atypical Drug Use. (July 2022). The American Journal of Drug and Alcohol Abuse.
  7. The Role of Cultural Interaction in Tianeptine Abuse and Different Tianeptine Application Methods. (December 2013). Turkish Journal of Anaesthesiology & Reanimation.
  8. Tianeptine Abuse Leading to an Episode of Psychosis: A Case Report and Literature Review. (March 2020). Journal of Psychiatric Practice.
  9. Tianeptine Abuse and Dependence in Psychiatric Patients: A Review of 18 Case Reports in the Literature. (March 2018). Journal of Psychoactive Drugs.
Take The Next Step Now
Call Us Now Check Insurance